Tennessee, 2016

Damaging Winds in Tennessee, June 2, 2016

June 2, 2016 · NWS MRX · 2 events in 2 counties and zones

A couple of severe thunderstorms formed in the moist but only marginally unstable environment across Central East Tennessee during the afternoon hours. The storms produced isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A couple of severe thunderstorms formed in the moist but only marginally unstable environment across Central East Tennessee during the afternoon hours. The storms produced isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 2, 1:49 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 2, 1:49 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
249 PM EDT THU JUN 2 2016

.SHORT TERM (This Afternoon through Friday)...

Showers and storms are more numerous across the area this afternoon
than yesterday with increased moisture and a weak shortwave trough
moving through the region. At the surface...a cold front is located
to the north of the area near the Ohio River. PW values are
currently around 1.6-1.8 inches, which is around the 95th-99th
percentile for early June. Model soundings indicate SBCAPE values of
around 1000-2000 J/Kg. The weak lift combined with the moisture and
instability will be enough to lead to a few strong storms across the
area with gusty winds being the main threat. In addition, heavy
rainfall will be possible with the abundant moisture in place.
Showers and storms will weaken near sunset with most of the
activity being diurnally driven. With light winds and plentiful low
level moisture...there could be a few areas of patchy fog late
tonight into early Friday morning.

The cold front will continue to slowly sag southward into the area
on Friday with PW values remaining elevated. The only difference
will the upper level ridging across the region ahead of a closed low
across Eastern Texas. Therefore, will have slightly lower chances
during the afternoon for diurnally driven showers and storms but
PoPs will still be around 40-60%.

.LONG TERM (Friday Night through Thursday)...

Weak boundary will be draped across the area as we end the work
week. This boundary will help to focus afternoon/evening shower and
thunderstorm activity. The initial weak boundary over us will move
out this weekend as a stronger front moves in from the northwest.
This will bring us some of the best chances for showers and
thunderstorms on Saturday and Sunday as the front approaches. There
is a chance that some of these storms in the evening/afternoon could
get strong enough to produce gusty winds or some small hail...
However there doesn't look to be enough upper level support or shear
to allow for widespread severe weather through the weekend. There is
some model disagreement with the exact timing of the frontal
passage, with the GFS being a bit slower than the ECMWF. Regardless
of the timing, the front will likely be east of the area as we start
the work week, and we look to remain dry through the rest of the 7-
day forecast.

Dry westerly to northwesterly flow will dominate the region through
next week leading to mild temperatures and low precipitation
chances. A couple of very weak systems might clip our Southwest
Virginia counties next week, but nothing of major note. Temperatures
will be a few degrees above average next week with the drier air and
clearer skies.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  90  70  86 /  40  40  30  60
Knoxville McGhee Tyson Airport, TN  67  86  67  85 /  40  50  30  50
Oak Ridge, TN                       67  86  67  85 /  40  50  30  60
Tri Cities Airport, TN              64  84  64  85 /  50  50  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/ABM
Hazardous weather outlook, Jun 2, 2:06 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT THU JUN 2 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT THU JUN 2 2016 /206 AM CDT THU JUN 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND
EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH
THE MAIN RISK BEING POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY DURING THE AFTERNOON AND EVENING EACH DAY. SOME OF THESE
STORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS AND HAIL UP TO
DIME SIZE. LOCALLY HEAVY RAINFALL IS POSSIBLE.

A FRONTAL PASSAGE WILL OCCUR DURING SUNDAY...WHEN STRONG
THUNDERSTORMS WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 2, 12:09 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 PM CDT THU JUN 2 2016

TNZ081-082-021800-
BLEDSOE TN-SEQUATCHIE TN-
1209 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUATCHIE AND
BLEDSOE COUNTIES UNTIL 100 PM CDT...

AT 1209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...PIKEVILLE...BRAYTON...PALIO...CAGLE...OLD CUMBERLAND...
MOUNT CREST AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3553 8560 3555 8546 3557 8542 3572 8526
      3576 8526 3577 8504 3575 8503 3576 8492
      3568 8499 3568 8498 3557 8511 3553 8510
      3554 8511 3550 8514 3548 8512 3545 8514
      3539 8549 3541 8549 3543 8554 3549 8554
TIME...MOT...LOC 1709Z 245DEG 15KT 3552 8550

05/MA
Special weather statement, Jun 2, 1:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM CDT THU JUN 2 2016

TNZ081-082-021930-
BLEDSOE TN-SEQUATCHIE TN-
145 PM CDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND SOUTHWESTERN
BLEDSOE COUNTIES UNTIL 230 PM CDT...

AT 144 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNLAP...PALIO AND CAGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3556 8526 3538 8521 3530 8526 3529 8527
      3528 8550 3529 8551 3534 8553 3536 8551
      3541 8549 3541 8551 3542 8551 3543 8554
      3546 8554
TIME...MOT...LOC 1844Z 256DEG 7KT 3539 8545

JW
Special weather statement, Jun 2, 2:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 2 2016

TNZ086-087-022000-
SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
311 PM EDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONROE COUNTY UNTIL 400
PM EDT...

AT 311 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF MADISONVILLE...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...VONORE...TELLICO PLAINS...MOUNT VERNON...
TARIFFVILLE AND CITICO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3535 8440 3567 8432 3564 8428 3563 8425
      3562 8425 3562 8419 3560 8417 3559 8415
      3558 8415 3558 8413 3559 8411 3554 8409
      3554 8404 3529 8419
TIME...MOT...LOC 1911Z 198DEG 20KT 3539 8427

05/MA
Special weather statement, Jun 2, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 PM EDT THU JUN 2 2016

TNZ071>073-022000-
NORTH SEVIER TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
316 PM EDT THU JUN 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND CENTRAL
SEVIER COUNTIES UNTIL 400 PM EDT...

AT 316 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PIGEON FORGE TO 11 MILES WEST OF
GATLINBURG. MOVEMENT WAS NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...PIGEON FORGE...TOWNSEND...HARRISBURG AND WEARS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3556 8379 3583 8379 3597 8354 3594 8350
      3594 8349 3593 8349 3592 8347 3593 8346
      3592 8346 3593 8340 3591 8339 3578 8346
      3571 8357 3569 8362 3569 8366 3564 8366
TIME...MOT...LOC 1916Z 195DEG 5KT 3580 8351 3568 8370

05/MA

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
June 2, 2:30 PM EST
Where
Sevier County, 0.89 mi NW of Pigeon Forge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.790, -83.560

One tree and several large limbs were reported down.

Thunderstorm Wind, Knox

When
June 2, 4:32 PM EST
Where
Knox County, 0.56 mi W of Fork of River
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.950, -83.860

Two trees were reported down in East Knoxville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631438, 631439.